Reduction

Hi Every one thanks for all the info regarding PMR .this has increase my knowledge an understanding regarding this illness we all have in common.I am now in my 6th week of being told I have PMR. I first started with 20mg then 2wks after had a blood test then came down to 15mgs.so far I have been ok apart from some minor discomfort But bearable when I have been active with my little grandson .had another blood test an the reduction starting with 12.5mgs today.feeling a bit apprehensive as my muscle in my top shoulder feels a bit knotted again I am assuming that this is due to lifting my grandson. Will see how this reduction goes. I also have a dexa scan on the 5th of October so hope that goes well.thanks again for all the info .

6 Replies

oldestnewest
  • Hi akumal, sorry to hear you are a new sufferer, don't reduce the Pred too much too soon see some of my other blogs and the other sufferers

  • Thanks my GP is the one making the decision , so as I am new to all this I have to go along with them

  • Hi akumal,

    If the drops are too much - you get return of pain and tiredness after 4 or 5 days then you have prob reduced too much. 10% is the recommended drop after 20mg. If symptoms return, the BMA guidelines for the treatment of PMR are that dosage is tailored to each individual patient. I managed to reduce from 20mg to 17.5mg in 2 weeks, but after that, I could only come down by 1mg every 2 weeks until I got to 10mg. Then I could only reduce by half a mg every 3 weeks. I am now on 7mg and really struggling! The lower you drop in steroids, the harder it gets for many folks.

    Below 7.5mg your adrenals are trying to wake up. It's hard for them, they've been asleep for quite a while. Remember, pred puts them out of action.

    If you need to get more advice, come back!

    Pats

  • Hi Akumal

    Like Pats I would advise a slower reduction on the steroids. I followed my GP's advice the first time round and tried quickly to get from 30mgs to 10mgs in leaps of 5mgs. I also was in denial and thought I would be one of those previously very fit and healthy people who would be over this very quickly!.I had recently been trekking in the Himalayas so why shouldn't I?

    When I got below 10mgs I had pain in my neck and jaw and occasional tenderness in my scalp. So back up to 30 mgs and off again. This time I have listened to the excellent advice on this forum and from my local East Anglia support group. I came down slowly to 20 mgs and from then on I have reduced by 1mg for two weeks each drop. Initially there is a bit of discomfort - bearable - but once the brain and the body work things out - the symptoms settle. Then its down another 1mg and so forth! At present I am on 13mgs and will be careful before I drop to 12.

    At my worst point of this PMR I say my scale of pain/discomfort etc was 10 - basically couldnt do much! At present I am on number 2 - on my scale. That's pretty good.

    Yes its taking time, but really - slower the better. I have learned to love my moon face and I know that much of the weight gain is retained fluid and one day all will be well.

    So take it easy and listen to what your body tells you.

    Wendyanne49

  • akumal

    Yes, good advice from fellow sufferers here. If you go too fast and/or too steeply with the reductions, the inflammation will be allowed to take hold again.

    Remember the steroids are not curing PMR, they are just controlling the inflammation that causes the symptoms - it is always simmering away underneath ready to take hold again if the dose is reduced too quickly.

    The lower you get, the more important to take heed of this advice - when suffering a severe flare at 3mgs, my rheumy put the dose back up to 10mg and then when I reached 5mg again, he kept me there for 5-6 months before telling me I could now start reducing 1mg at a time again. However, I carried on in just half mg reductions, tapering on just one day of the first week then two days of the next, then three etc. - a snail's pace but It worked and I reached zero pred. I'm sure the many months at 5mgs really put the fire out and then the miniscule reductions enabled my adrenal glands to slowly wake up and start producing their full complement of natural steroids (cortisol) again.

  • Hello Celtic - I am not to bright at counting. Do you mean that when lowering steroid after 5mgs you took 4.5 on one day, 5 daily the rest of the week? Then 4.5 on 2 days and so on which would have meant it took 7 weeks to get down to 4 mgs at which time you would have started the process by taking 4 on one day, 4.5 the rest of the week? And also between 10mgs and 5 mgs would you recommend staying on the 1 mg less of the tapering dose for 4 weeks or 6 weeks before dropping the next 1 mg? I have one GP doc who says 4 weeks, another rheumy who says 6 weeks. I'd like to know what you think.. Thanks.

You may also like...